Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 18, 2017, 7:45 PM EDT for Rutland County, Vermont. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 7:45 PM EDT (23:45 UTC)
- Expired
- May 18, 2017, 8:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rutland County, VT
The radar
The Burlington radar (KCXX), 117 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:45 PM EDT | HAIL 0.75 | Fair Haven, VT | |
| May 18, 7:52 PM EDT | HAIL 0.25 | Castleton, VT | |
| May 18, 8:03 PM EDT | TSTM WND GST 68 | Wells, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WUUS51 KBTV 182345
SVRBTV
VTC021-190045-
/O.NEW.KBTV.SV.W.0011.170518T2345Z-170519T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
745 PM EDT THU MAY 18 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Rutland County in southern Vermont...
* Until 845 PM EDT
* At 745 PM EDT, a severe thunderstorm was located 7 miles west of
West Pawlet, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Rutland, Castleton, Rutland City, Middletown Springs, Wallingford,
Mt. Tabor, Rutland - Southern Vermont Airport, Poultney, Fair
Haven, Clarendon, West Rutland, Ira, Wells, Pawlet, Poultney
Village, Mount Tabor, Tinmouth, Shrewsbury, Danby and Lake St.
Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4330 7298 4331 7325 4355 7325 4357 7327
4358 7330 4360 7329 4363 7331 4361 7337
4357 7340 4362 7339 4375 7282 4338 7282
4337 7285 4335 7285 4334 7287 4330 7287
4330 7297 4329 7299
TIME...MOT...LOC 2345Z 259DEG 29KT 4339 7339
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
125
WWUS51 KBTV 190022
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
822 PM EDT THU MAY 18 2017
VTC021-190045-
/O.CON.KBTV.SV.W.0011.000000T0000Z-170519T0045Z/
Rutland VT-
822 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN RUTLAND COUNTY...
At 822 PM EDT, a severe thunderstorm was located over Russellville,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Danby, Mount Tabor, Shrewsbury, Wallingford, Mt. Tabor, Mt. Holly,
Mount Holly, Tinmouth, Pawlet, Clarendon, Mendon, East Wallingford,
Belmont, Cuttingsville, Russellville, Danby Four Corners, South
Wallingford and North Shrewsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4331 7319 4362 7282 4338 7282 4337 7285
4335 7285 4334 7287 4330 7287 4330 7297
4329 7299 4330 7298
TIME...MOT...LOC 0022Z 279DEG 46KT 4338 7288
HAIL...1.00IN
WIND...60MPH
$$
RDeal499
WWUS51 KBTV 190041
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
841 PM EDT THU MAY 18 2017
VTC021-190050-
/O.EXP.KBTV.SV.W.0011.000000T0000Z-170519T0045Z/
Rutland VT-
841 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUTLAND COUNTY
WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
southern Vermont.
LAT...LON 4331 7319 4362 7282 4338 7282 4337 7285
4335 7285 4334 7287 4330 7287 4330 7297
4329 7299 4330 7298
TIME...MOT...LOC 0040Z 259DEG 29KT 4341 7269
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:55 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 18, 3:55 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Burlington VT 355 PM EDT Thu May 18 2017 .SYNOPSIS... After another day of record heat, isolated strong to severe thunderstorms are expected through this evening...with the primary threat being gusty winds and hail. Much cooler and drier weather arrives by midday Friday with some patchy frost possible by Saturday morning. A warm front will produce scattered showers on Sunday afternoon with temperatures returning to near normal. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 350 PM EDT Thursday... Severe thunderstorm watch number 237 in effect for entire cwa until 03z this evening. Vis sat shows vertical cumulus development occurring across the western dacks with radar just showing the first signs of convective development near Tupper Lake. Expect coverage to increase this aftn/evening as better dynamics arrive and the cap lifts. Wind advisory continues until 03z with kmss gusting to 44 mph last hour. Forecast concern this evening will be areal coverage and magnitude of convection...followed by temps. Expecting isolated strong to locally severe storms to fire late this aftn along pre-frontal trof and associated weak embedded 5h vort in the flow aloft. The pre- storm environment this aftn/evening shows CAPE values between 1500 to 2000 j/kg with a ribbon of enhanced 0 to 3 km/0 to 6 km shear values between 40 and 50 knots. This instability/shear supports isolated/scattered cluster of storms with some individual bowing line segments. The 1st round looks to impact mainly the eastern Dacks...southern/central CPV...and parts of central/southern and eastern VT between 20-00z this evening. Expecting a few strong to severe storms in this time period. Meanwhile...another broken line of showers/storms will be approaching the SLV by 00z this evening. Still some uncertainty with regards to amount of instability with cool lake water impacting environment...along with impacts of upstream convection stabilizing atmosphere. If environment can recover enough btwn 00z-03z...expecting a broken line of strong storms with some enhanced wind threat associated with very strong 925mb to 850mb winds of 45 to 55 knots. These storms will weaken as they enter the CPV around midnight tonight. A very mild start to the evening expected with temps mainly in the 70s to near 80f in areas away from convection...but as strong cold front swings across our region after midnight...expect temps to quickly fall. By morning...expecting temps to range from the upper 40s slv/western dacks to lower 60s near VSF. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... As of 350 PM EDT Thursday...sharp cold front is draped across southern New England at 18z Friday with moderate low level caa continuing across our cwa. Progged 850mb temps range between 10-12c around 12z...but fall between 2-4c by 18z Friday...supporting nearly steady temps or falling during the morning hours. Thinking clouds break up during the afternoon hours and temps warm back into the mid 50s to lower 60s most locations...but with breezy northwest will make for a chilly mid May day. Some lingering mainly terrain drive rain showers are possible from 12z to 16z...but rapid drying aloft...will quickly dissipate showers by Friday afternoon. Friday Night thru Saturday Night...1030mb high pres builds into the region during this time period with dry conditions and cool temps. Based on clear skies and winds decoupling in deeper protected valleys...expect some patchy frost to develop. Best chances for frost will be dacks and valleys of central/northern VT...including the NEK. Will mention lows ranging from the mid/upper 20s NEK/SLK to near 40F CPV/SLV. A nice day is expected on Saturday with plenty of sunshine and slightly below normal temps. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 317 PM EDT Thursday...Upper level ridge and exiting surface high pressure off the Atlantic seaboard will keep dry conditions across the North Country to end the weekend with increasing clouds ahead of our next system encroaching from the west during the afternoon. Deep low pressure over southern Ontario tracks eastward into central Quebec Sunday night through Monday dragging a cold front through northern New York and Vermont with showers developing late Sunday evening across western areas and becoming widespread after midnight through Monday as a weak wave of low pressure forms over the mid- Atlantic states and rides northeast to the Gulf of Maine by Monday night. In contrast to the previous forecast, the 12z model suite indicates very little instability both at the surface and aloft to support thunder so I've removed all mention. Is a rumble or tow of thunder possible, sure. Just not enough to justify it in the forecast. Brief break in precipitation occurs Tuesday as we'll be in between systems, with the next chance for showers and potential thunderstorms coming Wednesday/Wednesday night as deepening low pressure over Great Lakes Tuesday night tracks northeast through the St. Lawrence Valley. Temps through the period will be very seasonal with highs in the mid 60s to low 70s, and lows in the mid 40s to low 50s. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...Primarily VFR conditions are expected through 12Z Friday with 2 rounds of scattered showers and thunderstorms this afternoon and evening briefly reducing vsby/cigs to MVFR/IFR. After 12Z, there will be a gradual trend towards MVFR as cigs lower behind a cold front passage. For winds, gusty to locally strong south-southwest with gusts in the 20-35kt range persist through about midnight before shifting to the west-northwest at 8-15kts. Outlook... Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight Chance SHRA...TSRA. Sunday Night: VFR. Likely SHRA...TSRA. Monday: MVFR. Likely SHRA...TSRA. Monday Night: VFR. Slight Chance SHRA. Tuesday: VFR. Slight Chance SHRA. && .CLIMATE... Max Temp Records for 5/18/17 KBTV...89 set in 1989 KMPV...90 set in 1962 K1V4...92 set in 1906 KMSS...90 set in 1962 && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...Wind Advisory until 11 PM EDT this evening for NYZ026-027-087. && SYNOPSIS...Taber NEAR TERM...Taber SHORT TERM...Taber LONG TERM...Lahiff AVIATION...Lahiff CLIMATE...WFO BTV
Hazardous weather outlook, May 18, 3:54 AM EDT, 15 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 354 AM EDT Thu May 18 2017 NYZ026-027-087-190800- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 354 AM EDT Thu May 18 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028>031-034-035-VTZ001>012-016>019-190800- Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 354 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop late this afternoon and continue into the evening hours. A few of these storms may become strong to severe with hail and strong winds as the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 18, 6:43 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL ADDISON 44.09N 73.30W
05/18/2017 M1.00 INCH ADDISON VT PUBLIC
&&
EVENT NUMBER BTV1701914
TABERLocal storm report, May 18, 7:00 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
700 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 2 E ADDISON 44.09N 73.26W
05/18/2017 M0.75 INCH ADDISON VT TRAINED SPOTTER
&&
EVENT NUMBER BTV1701915
TABERLocal storm report, May 18, 7:09 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
709 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG BARTON 44.75N 72.18W
05/18/2017 ORLEANS VT BROADCAST MEDIA
TRACTOR TRAILER BLOWN OVER.
&&
EVENT NUMBER BTV1701916
VERASAMYLocal storm report, May 18, 7:27 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
727 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 2 NNE AU SABLE FORKS 44.47N 73.66W
05/18/2017 E0.25 INCH CLINTON NY BROADCAST MEDIA
&&
EVENT NUMBER BTV1701917
VERASAMYLocal storm report, May 18, 7:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
728 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG BARTON 44.75N 72.18W
05/18/2017 ORLEANS VT BROADCAST MEDIA
TREES DWON BLOCKING TRAIN TRACKS
&&
EVENT NUMBER BTV1701918
VERASAMYSpecial weather statement, May 18, 7:28 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
728 PM EDT THU MAY 18 2017
NYZ035-VTZ008-009-017-018-190000-
Eastern Essex-Eastern Chittenden-Western Addison-Washington-Eastern
Addison-
728 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT ADDISON AND SOUTHWESTERN
WASHINGTON COUNTIES...
At 728 PM EDT, a strong thunderstorm was located over Panton, moving
east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebury, Vergennes, Westport, Ferrisburg, Cornwall, Weybridge,
Waltham, Salisbury, Bristol, Lincoln, Monkton, Waitsfield, Fayston,
New Haven, Panton, Granville, Port Henry, Addison, Hancock and
Warren.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
northern New York...and central, southern and northwestern Vermont.
LAT...LON 4387 7288 4390 7288 4388 7294 4397 7347
4419 7347 4427 7279 4397 7278 4393 7282
4386 7286
TIME...MOT...LOC 2328Z 265DEG 43KT 4411 7330
RDealThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:03 PM EDT | Special Weather Statement | BTV | Caledonia, Lamoille | 57 min |
| May 18, 5:29 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Chittenden, Lamoille, Orleans, Washington | 41 min |
| May 18, 5:36 PM EDT | Special Weather Statement | BTV | Washington | 24 min |
| May 18, 5:41 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Orleans | 64 min |
| May 18, 5:49 PM EDT | Special Weather Statement | BTV | Addison | 41 min |
| May 18, 6:07 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Washington | 53 min |
| May 18, 6:29 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 61 min |
| May 18, 6:55 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Orange, Washington | 65 min |
| May 18, 7:28 PM EDT | Special Weather Statement | BTV | Addison | 32 min |
| May 18, 7:46 PM EDT | Special Weather Statement | BTV | Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.